Alert archive / Wyoming / Snow Squall Warnings in 2020

Snow Squall Warning 7, NWS Cheyenne, WY

January 17, 2020Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Jan 17, 2020, 11:06 AM MST for Laramie County, Platte County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2020, 11:06 AM MST (18:06 UTC)
Expired
Jan 17, 2020, 11:45 AM MST
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 51 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS55 KCYS 171809
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
1106 AM MST Fri Jan 17 2020

WYC021-031-171845-
/O.NEW.KCYS.SQ.W.0007.200117T1806Z-200117T1845Z/
Laramie WY-Platte WY-
1106 AM MST Fri Jan 17 2020

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  North central Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 1145 AM MST.

* At 1106 AM MST, a dangerous snow squall was located near Chugwater,
  or 21 miles south of Wheatland, moving east at 35 mph.

  HAZARD...Poor visibility in snow and blowing snow. Wind gusts 
           greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* 

This includes Interstate 25 in Wyoming between mile markers 30 and
70.
 
Locations impacted include...
Chugwater, Slater and Whitaker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4141 10495 4193 10498 4191 10473 4140 10477
TIME...MOT...LOC 1806Z 260DEG 32KT 4174 10491 

$$

Mokry
1 follow-up statement
710 
WWUS55 KCYS 171835
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
1135 AM MST Fri Jan 17 2020

WYC021-031-171845-
/O.EXP.KCYS.SQ.W.0007.000000T0000Z-200117T1845Z/
Laramie WY-Platte WY-
1135 AM MST Fri Jan 17 2020

...THE SNOW SQUALL WARNING FOR NORTH CENTRAL LARAMIE AND SOUTHEASTERN
PLATTE COUNTIES WILL EXPIRE AT 1145 AM MST...

The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire. Areas of blowing
snow will continue to make travel difficult.

LAT...LON 4141 10495 4193 10498 4191 10473 4140 10477
TIME...MOT...LOC 1835Z 260DEG 32KT 4178 10459 

$$

Mokry

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 17, 10:28 AM MST, 38 minutes earlier.

Area forecast discussion, Jan 17, 10:28 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1028 AM MST Fri Jan 17 2020

.SHORT TERM...(Today - Saturday Night)
Issued at 322 AM MST Fri Jan 17 2020

High Wind Warnings are in excellent shape early this morning, with
widespread strong winds still appearing likely across southeast WY
and the western NE Panhandle courtesy of a classic bora. Excellent
low-level CAA will support very steep low-level lapse rates across
the entire CWA, with strong 700-500 millibar subsidence helping to
support downward momentum transfer. The models continue to show 55
to 65 knot flow at the top of the mixed layer, so given these very
impressive low-level gradients there is little doubt that a rather
large portion of the CWA will experience 60-75 MPH gusts. We still
believe our HWW starts a little early at 10 AM given the timing of
the front and increasing gradients in its wake, but prefer to keep
this buffer and will not change this for now. It appears that most
areas will see the strongest winds between 2 PM & 8 PM MST. A very
short lull is possible in the late evening, but then flow aloft is
progged to increase again over the wind corridors overnight. There
is a good chance surface winds will increase again between 09z and
12z Saturday morning, so the 18z Saturday expiration looks fine at
this time. The only change was to add the Upper North Platte River
Valley/Saratoga to the High Wind Warning. GFS/NAM soundings around
Saratoga and Skyline show a few 50 knot barbs w/in the mixed layer
which might briefly yield a few warning criteria gusts. We tend to
get surprised a lot in that forecast zone. We cannot rule out some
high winds into the northern Panhandle as well, but given a rather
fragmented low-level wind field and decreasing MOS values over the
last 24 hours, confidence is just too low. The strongest jet cores
are well to the north and east of our CWA at this time.

We have also decreased temperatures (again) considerably over much
of the CWA today. Significant CAA is already in progress at 700 mb
with plenty of mid & high level cloud cover overhead. Believe this
will negate any downslope/compressional warming effects and likely
limit highs to the lower 40s at best.

Snow showers are expected over much of the area today given a very
energetic short wave tracking across the region. We will certainly
need to monitor the snow/blowing snow potential even though we may
not see much in the way of accumulations. We did mention potential
for slick roads and low visibility in our HWW product. The HRRR is
also suggesting some banding, potentially even a snow squall later
this afternoon, roughly between Cheyenne & Sidney. Moisture should
be very limited, but given steep lapse rates it's not entirely out
of the question immediately along the surface front. Winds will be
gusting well over 45 MPH at that time, so certainly something that
will need to be monitored. We will highlight this threat in our AM
messaging. Other than this, the best chance for accumulations will
be in the mountains where a general 4-8 inches is expected, mainly
above 8000 feet. Current Winter Weather Advisories look good given
the wind/snow combination.

.LONG TERM...(Sunday - Thursday)
Issued at 322 AM MST Fri Jan 17 2020

Milder and dry conditions expected Sunday through Tuesday as
upper ridging initially builds to the west then shifts east across
the CWA. Weds and Thursday should turn cooler with a couple of
impulses bringing some rain and snow showers, primarily over the
mtns aided by orographics. Thursday also looking rather windy as
an upper low treks across the northern plains and creates a decent
pressure gradient over se Wy.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1024 AM MST Fri Jan 17 2020

Latest KCYS radar displays a persistent band of snow passing
across Albany County with snow squall features being measured by
the KLAR ASOS and WYDOT webcams/sensors. This band will continue
eastward across the south Laramie Range and as a result have
trended KCYS to have some impact in the near term. Otherwise a
very wind forecast period coupled with a bora event covered by the
ongoing High Wind Warnings covering the all terminals except KAIA
and KCDR.

&&

.FIRE WEATHER...
Issued at 322 AM MST Fri Jan 17 2020

No fire weather concerns. Cold temperatures will persist, along w/
chances for mountain snow and periods of gusty winds. RH will stay
outside of critical thresholds & fuel characteristics are expected
to remain un-favorable for large fire growth.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Saturday for WYZ108-119.

     High Wind Warning until 11 AM MST Saturday for WYZ104>107-109-
     110-113-115>118.

     Winter Weather Advisory until 11 PM MST this evening for WYZ112-
     114.

NE...High Wind Warning until 11 AM MST Saturday for NEZ019-020-054-
     055.

&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 17, 4:47 AM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
447 AM MST Fri Jan 17 2020

NEZ019-020-054-055-WYZ104>110-113-115>119-181100-
Scotts Bluff-Banner-Kimball-Cheyenne-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
447 AM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A cold front will sweep across the area this afternoon with
westerly winds expected become strong behind it. Wind gusts over
50 mph are expected over most of the area by late this afternoon
and continuing tonight with some gusts over 65 mph particularly in
wind-prone areas of southeast Wyoming. High Wind Warnings are in
effect due to these expected winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds will continue saturday, strongest in the morning.
After then the probability for widespread hazardous weather is
expected to be low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-181100-
Sierra Madre Range-Snowy Range-
447 AM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow is expected to fall over the area mainly today into this
evening with snowfall of 5 to 8 inches expected. Strong westerly
winds may create areas of blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-021-095-096-WYZ101>103-111-181100-
Dawes-Box Butte-Morrill-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Southwest Carbon County-
447 AM MST Fri Jan 17 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A cold front will sweep across the area this afternoon with
westerly winds expected become strong behind it. Wind gusts over
50 mph are expected over most of the area by late this afternoon
and continuing tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds will persist on Saturday but should ease somewhat
during the day.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 17, 10:37 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             4 W LARAMIE             41.32N 105.67W
01/17/2020  U0.0 INCH        ALBANY             WY   ASOS

            SNOW SQUALL CONDITIONS MEASURED AT THE ASOS
            STATION KLAR LARAMIE AIRPORT - LAR BETWEEN
            1015 AND 1030 AM MST. WINDS GUSTING TO 43
            MPH WITH 1/4 MI VIS.

&&

WM
Local storm report, Jan 17, 10:40 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     SNOW             1 NNW ARLINGTON         41.60N 106.21W
01/17/2020  U0.0 INCH        CARBON             WY   MESONET

            SNOW SQUALL CONDITIONS MEASURED AT MESONET
            STATION KARL 0.6 NW ARLINGTON (WYDOT)
            BETWEEN 930 AM MST AND 1018 AM MST WITH
            WINDS GUSTING AS HIGH AS 40 MPH DURING
            EVENT.

&&

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 9:25 AM MSTSnow Squall WarningCYSAlbany, Carbon65 min
Jan 17, 9:59 AM MSTSnow Squall WarningCYSAlbany39 min

Nearby

Snow Squall Warnings in Wyoming, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.